Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Pocatello, ID

August 14, 201520 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 14, 2015, 11:46 AM MDT for 20 counties in Idaho. It took effect at Aug 14, 2015, 1:00 PM MDT. It was in force for 12 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2015, 11:46 AM MDT (17:46 UTC)
In effect from
Aug 14, 2015, 1:00 PM MDT
Expired
Aug 15, 2015, 1:00 AM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 5 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:30 PM MDTTSTM WND GST 58Craters Of Moon, IDCRATERS OF THE MOON INL SITE.
Aug 14, 4:05 PM MDTTSTM WND GST 728 E Butte City, IDCRATERS OF THE MOON INL SITE.
Aug 14, 4:35 PM MDTTSTM WND GST 5912 Ese Berenice, IDSAND DUNES INL SITE
Aug 14, 5:20 PM MDTTSTM WND GST 571 Wnw Camas, IDHAMER INL SITE.
Aug 14, 5:35 PM MDTTSTM WND GST 576 Nne Dubois, IDDUBOIS INL SITE.
Aug 14, 6:01 PM MDTTSTM WND GST 551 Se Magic Valley Regio, IDKTWF
Aug 14, 7:01 PM MDTTSTM WND GST 608 N Roberts, IDMESONET AT SAGE JUNCTION PORT OF ENTRY MEASURED THUNDERSTORM WIND GUST OF 60 MPH.
Aug 14, 7:22 PM MDTTSTM WND DMG4 N Rexburg, IDTRAINED SPOTTER TRAVELING ON THE SALEM HIGHWAY 4 MILES NORTH OF REXBURG, REPORTED SEVERAL 3-4 INCH TREE BRANCHES LAYING ON THE ROAD. ESTIMATED WINDS 50 TO 60 MPH WITH TREES SWAYING STRONGLY.
Aug 14, 7:36 PM MDTHAIL 0.75Driggs, IDPENNY TO DIME SIZE HAIL REPORTED.
Aug 14, 8:53 PM MDTTSTM WND GST 611 Se Magic Valley Regio, IDKTWF
Aug 14, 10:45 PM MDTTSTM WND GST 648 N Magic Mountain Ski, IDTGFI1 TRAIL GULCH RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 5.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WWUS85 KPIH 141746
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1146 AM MDT FRI AUG 14 2015

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS FROM 1 PM
MDT TODAY UNTIL 9PM MDT THIS EVENING FOR SOUTHEAST IDAHO FIRE
WEATHER ZONES 425 AND 427...

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS FROM 3PM
MDT TODAY UNTIL 9PM MDT THIS EVENING FOR SOUTHEAST IDAHO FIRE
WEATHER ZONES 410 AND 413 BELOW 5000FT...

IDZ425-427-150200-
/O.NEW.KPIH.FW.W.0003.150814T1900Z-150815T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
1146 AM MDT FRI AUG 14 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM MDT TODAY UNTIL 9 PM MDT
THIS EVENING FOR THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER
ZONES 425 AND 427...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM MDT UNTIL 9 PM MDT THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 425 AND 427.

* WIND...GUSTS TO AROUND 50 MPH.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON
  WITH COLD FRONTAL PASSAGE. THEN WILL TAPER OFF TO ISOLATED IN
  THE EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-413-150200-
/O.NEW.KPIH.FW.W.0003.150814T1900Z-150815T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
1146 AM MDT FRI AUG 14 2015

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 410 AND
413 BELOW 5000FT...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM MDT UNTIL 9 PM MDT THIS
EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 410 AND 413 BELOW 5000FT.

* WIND...GUSTS TO AROUND 50 MPH.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS LATE THIS AFTERNOON
  INTO EARLY EVENING WITH COLD FRONTAL PASSAGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
2 follow-up statements
792 
WWUS85 KPIH 150253
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
853 PM MDT FRI AUG 14 2015

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS NOW IN
EFFECT UNTIL 1 AM SATURDAY FOR SOUTHEAST IDAHO FIRE WEATHER ZONES
425 AND 427...

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS NOW IN
EFFECT UNTIL 1 AM SATURDAY FOR SOUTHEAST IDAHO FIRE WEATHER ZONES
410 AND 413 BELOW 5000FT...

IDZ425-427-150700-
/O.EXT.KPIH.FW.W.0003.000000T0000Z-150815T0700Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
853 PM MDT FRI AUG 14 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM MDT SATURDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 425 AND
427...

* AFFECTED AREA...FIRE WEATHER ZONE 425. FIRE WEATHER ZONE 427. 

* WIND...GUSTS TO AROUND 50 MPH.

* THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE FOR THE REST OF THIS
  EVENING AND SLOWLY DIE OFF AFTER MIDNIGHT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-413-150700-
/O.EXT.KPIH.FW.W.0003.000000T0000Z-150815T0700Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
853 PM MDT FRI AUG 14 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM MDT SATURDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 410 AND
413 BELOW 5000FT...

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 413. 

* WIND...GUSTS TO AROUND 50 MPH.

* THUNDERSTORMS...THUNDERSTORMS WILL CONTINUE FOR THE REST OF THIS
  EVENING AND SLOWLY DIE OFF AFTER MIDNIGHT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
796 
WWUS85 KPIH 150643
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1243 AM MDT SAT AUG 15 2015


IDZ410-413-425-427-150745-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-150815T0700Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
1243 AM MDT SAT AUG 15 2015

...RED FLAG WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING
FOR THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES
410...413...425 AND 427...

THUNDERSTORM ACTIVITY HAS DECREASED SIGNIFICANTLY ACROSS THE
WARNED AREA...AND WILL CONTINUE TO DECREASE THROUGH THE REMAINDER
OF THE NIGHT. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 14, 3:18 AM MDT, 8 hours 28 minutes earlier.

Area forecast discussion, Aug 14, 3:18 AM MDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT FRI AUG 14 2015

.SHORT TERM...TODAY THROUGH SUN NIGHT. TODAY AND TONIGHT IS THE
ONLY TIME IN THE NEXT WEEK WHERE SIGNIFICANT PRECIPITATION IS
LIKELY. A WEAK FRONT WILL PUSH THROUGH CENTRAL AND EASTERN IDAHO
DURING THE AFTERNOON AND EVENING HOURS. ITS APPROACH HAS ALREADY
BROUGHT UP A MOIST AND UNSTABLE AIR MASS THAT KEPT SHOWERS AND
THUNDERSTORMS GOING INTO EARLY FRI MORNING...SO THUNDERSTORMS WILL
STAY IN THE FORECAST FOR THIS MORNING WITH A CONTINUED THREAT IN
THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
LATE NIGHT WITH CONTINUED UNSTABLE AIR. SHOWERS WILL END LATE FRI
NIGHT FOR THE WESTERN ZONES...THEN BY SAT MORNING IN EASTERN
ZONES. A VERY DRY WESTERLY FLOW DEVELOPS DURING THE DAY SAT. THE
SHIFT TO DRY WESTERLY FLOW MEANS COOLER AIR MASS MOVING IN IS
OFFSET BY CLEARER SKIES...THUS VERY LITTLE CHANGE IN AFTERNOON
HIGHS...ALTHOUGH SAT AND SUN AFTERNOONS WILL BE SLIGHTLY BELOW
NORMAL FOR HIGHS. WINDS BEHIND THE FRI AFTERNOON/EVENING FRONT
WILL BE BREEZY THROUGH AT LEAST SAT AFTERNOON...ALTHOUGH NOT
REACHING WIND ADVISORY CRITERIA. MESSICK

.LONG TERM...MON THROUGH THU NIGHT. FOR THE BULK OF THIS
PERIOD...DRY WESTERLY AIRFLOW WILL KEEP SKIES NEARLY CLEAR WITH NO
RAIN AND TEMPERATURES SLIGHTLY ABOVE NORMAL FOR HIGHS AND NEAR
NORMAL FOR LOWS. EACH AFTERNOON WILL HAVE ENOUGH HEATING TO ALLOW
SOME STRONGER WIND TO REACH THE SURFACE...ESPECIALLY IN THE SNAKE
RIVER PLAIN. THERE IS ONE SHORTWAVE EXPECTED TO POTENTIALLY MOVE
INTO EASTERN IDAHO. THE TIMING ON THE GFS AND ECMWF...WHICH IS
TUE/TUE NIGHT...HAS BEEN REMARKABLY SIMILAR...BUT TODAY THE GFS
ALLOWS FOR A CLOSER APPROACH WITH MORE PRECIPITATION THAN THE
SHALLOWER DEVELOPMENT OF THE WAVE ON THE ECMWF. HAVE INCREASED THE
POPS FOR THIS TIMEFRAME...BUT DID NOT ACCEPT THE GFS COMPLETELY.
DID COOL THE TEMPERATURES FOR TUE AFTERNOON. COULD ALSO HAVE SOME
BREEZY CONDITIONS WITH THIS FEATURE. MESSICK
&&

.AVIATION...WIDESPREAD AREA OF LIGHT SHOWERS OCCURING THIS
MORNING...DECREASED FROM SIZABLE AREA OF MODERATE THUNDERSTORMS
AROUND MIDNIGHT. EXPECT RE-STRENGTHENING OF CONVECTION AFTER
SUNRISE WITH FOCUS FOR PRECIP MAINLY THROUGH CENTRAL MOUNTAINS.
SECOND SURGE ARRIVES LATER THIS AFTERNOON AHEAD OF COLD FRONT
PASSAGE...EXPECTED 21Z-03Z ACROSS THE REGION. BREEZY 15-20KT
SUSTAINED WINDS WILL BE ASSOCIATED WITHT HE FRONT...AND MAY CONTINUE
OVERNIGHT ESPECIALLY KBYI-KPIH. CONDITIONS WILL REMAIN VFR
THROUGHOUT...WITH MVFR WITHIN STRONGER AREAS OF PRECIPITATION. DMH
&&

.FIRE WEATHER...BROAD AREA OF PRECIPITATION OVER THE CENTRAL MTNS
EXPECTED TO PUSH NORTH THEN RESTRENGTHEN AFTER SUNRISE. SECOND SURGE
OF CONVECTION EXPECTED BY AFTERNOON AND MAINLY AHEAD OF FRONTAL
PASSAGE FOR MID AFTERNOON-MID EVENING THROUGH MOST OF THE DISTRICT.
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AROUND 40 MPH AND LOCALLY
HEAVY RAINFALL. GUSTY WINDS EXPECTED TO LINGER OVERNIGHT ESPECIALLY
HIGHER ELEVATIONS AND WESTERLY FAVORED VALLEYS THEN CONTINUING
GUSTY THROUGH SATURDAY AFTERNOON. CONDITIONS EXPECTED TO DRY OUT
THROUGH THE WEEKEND WITH RETURN TO SEASONAL HUMIDITIES AS MOISTURE
PUSHED EAST OF THE DISTRICT. DMH
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:13 AM MDTSpecial Weather StatementPIHBlaine47 min
Aug 14, 2:29 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 14, 2:52 PM MDTSpecial Weather StatementPIHBlaine38 min
Aug 14, 3:37 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte53 min
Aug 14, 4:08 PM MDTSevere Thunderstorm WarningPIHCassia52 min
Aug 14, 4:27 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson48 min
Aug 14, 4:31 PM MDTSpecial Weather StatementPIHCuster44 min
Aug 14, 4:34 PM MDTSpecial Weather StatementPIHCuster41 min
Aug 14, 5:07 PM MDTSpecial Weather StatementPIHCassia53 min
Aug 14, 5:14 PM MDTSpecial Weather StatementPIHTeton46 min
Aug 14, 5:23 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power37 min
Aug 14, 5:26 PM MDTSpecial Weather StatementPIHClark, Jefferson, Madison49 min
Aug 14, 5:37 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison, Teton38 min
Aug 14, 5:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Power47 min

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.